Winter Storm, Jones
- When
- March 16, 6:00 AM CST to 6:00 PM CST
- Where
- Jones forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.961, -100.690 (the zone’s center; the record gives no point)
Up to a half inch of ice occurred.
A strong upper level low pressure trough wrapped in a mixed bag of precipitation across central South Dakota during the morning and afternoon hours. The warmer air aloft riding over the near freezing to subfreezing temperatures at the surface brought widespread rain, freezing rain, and sleet resulting in significant ice accumulations.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong upper level low pressure trough wrapped in a mixed bag of precipitation across central South Dakota during the morning and afternoon hours. The warmer air aloft riding over the near freezing to subfreezing temperatures at the surface brought widespread rain, freezing rain, and sleet resulting in significant ice accumulations. Due to the near to just below freezing temperatures, most of the ice accumulations occurred on trees, power lines, and structures with the roads surfaces mainly becoming slushy. There were a few reports of power outages.
Total precipitation amounts ranged from a few tenths of an inch to nearly an inch and a quarter across the region. Of this precipitation, ice accumulations of a quarter to a half inch along with up to three tenths of an inch of sleet occurred along with one location receiving 10 inches of snow. The precipitation changed over to all snow later in the afternoon as the colder air took over the region with all locations receiving from 1 to 4 inches of snowfall before it all ended.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 16, 5:51 AM CST, 9 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
651 AM CDT Fri Mar 16 2018
.UPDATE...
Issued at 651 AM CDT Fri Mar 16 2018
12z aviation discussion updated below.
&&
.SHORT TERM...(Today and Tonight)
Issued at 357 AM CDT Fri Mar 16 2018
A dynamic storm system is ongoing this morning with precipitation
moving northwestward across northern Nebraska. Even with
temperatures hovering in the lower 30s, several lightning strike
have been reported. As the storm continues evolving, we should see
pcpn reach south central SD before 12Z. Warm layer aloft, the p-type
will be a mix of freezing rain and sleet. Mixed precipitation should
change over to all snow during the mid to late morning hours.
Snowfall amounts will depend on the change over time from the mixed
pcpn. The 6z 3km NAM suggest mixed pcpn lasting a bit longer in
Hughes/Lyman County area, while heavy snow falls in Jones County.
Impressive pcpn rates are expected, especially in south central SD,
or along the I-90 corridor. Convective allowing models are showing
high reflectivity, which is reasonable with tremendous lift in the
mid levels. HREF shows a high probability of one inch an hour pcpn
from the mid morning hours through the mid afternoon.
Upper level lift begins to wane fairly quickly late this afternoon
with a rapid drop off in pcpn expected. Lower levels of the
atmosphere will remain saturated through tonight with patchy
freezing drizzle possible.
Did make minor changes to headlines. With Eagle Butte area seeing 3
to 5 inches, have desided to add Dewey county into an advisory.
Buffalo county could see more than 6 inches of snow, thus will
upgrade to a winter storm warning.
.LONG TERM...(Saturday through Thursday)
Issued at 357 AM CDT Fri Mar 16 2018
The long term begins with a very large upper level low pressure area
over the western U.S. with a several short waves/vort lobes rotating
around it. The main short wave trough in the base will progress
slowly east and across the Central Plains Sunday through Monday.
Behind this will be a couple weaker short waves dropping across the
Northern Plains from the northwest Monday through Tuesday night. All
of the models agree well on chances of rain/snow beginning Sunday
afternoon through Monday night into Tuesday morning. Still have in
good chances of precipitation with this system for this time period.
After this moves by, upper level ridging along with warmer air will
push into the region for Wednesday and Thursday. The new snowfall
along with the existing snow cover will continue to have an affect
on the high temperatures. Extensive cloud cover over the next
several days is also expected to affect temperatures. At this time,
highs are expected to be mainly from zero to 10 degrees below normal
for much of the long term with a warm up for Thursday. Highs will be
mainly in the mid 30s to the lower 40s through most of the long term
with mid 40s to the lower 50s by Thursday. Again, snow and cloud
cover differences will affect these temperatures.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 651 AM CDT Fri Mar 16 2018
Some sleet/freezing rain will move up into the Pierre area this
morning and then change over to all snow by late morning. The snow
could be heavy before ending by evening. Otherwise, VFR ceilings at
MBG, ABR, ATY will lower and become low VFR/MVFR this evening and
overnight. Will also have to watch for some areas of freezing
drizzle possible tonight.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 7 PM CDT /6 PM MDT/ this evening for
SDZ033-035-045-048-051.
Winter Weather Advisory until 7 PM CDT /6 PM MDT/ this evening
for SDZ015-034.
Winter Weather Advisory until 1 AM CDT Saturday for SDZ036-037.
MN...None.
&&
UPDATE...Mohr
SHORT TERM...SD
LONG TERM...Mohr
AVIATION...MohrHazardous Weather Outlook National Weather Service Aberdeen SD 417 AM CDT Fri Mar 16 2018 SDZ033-045-048-051-170930- Stanley-Jones-Lyman-Buffalo- 417 AM CDT Fri Mar 16 2018 /317 AM MDT Fri Mar 16 2018/ This Hazardous Weather Outlook is for portions of central South Dakota. .DAY ONE...Today and Tonight Freezing rain and sleet is expected this morning before changing over to all snow around midday. Total snow accumulations of 5 to 7 inches, with localized amounts up to 9 inches and ice accumulations of up to one tenth of an inch are expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit snowfall reports or impacts to travel to the National Weather Service in Aberdeen. The public may also submit reports at our webpage, Facebook page, or on Twitter. SDZ015-034>037-170930- Dewey-Sully-Hughes-Hyde-Hand- 417 AM CDT Fri Mar 16 2018 /317 AM MDT Fri Mar 16 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Mixed precipitation is expected this morning before changing over to all snow before noon. Total snow accumulations of 1 to 3 inches, with localized amounts up to 5 inches, and ice accumulations of a light glaze are expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit snowfall reports or impacts to travel to the National Weather Service in Aberdeen. The public may also submit reports at our webpage, Facebook page, or on Twitter. MNZ039-046-SDZ003>011-016>023-170930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington- Grant-Hamlin-Deuel- 417 AM CDT Fri Mar 16 2018 /317 AM MDT Fri Mar 16 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
Up to a half inch of ice occurred.
A tenth of an inch of ice accumulation along with 10 inches of snow occurred near Sansarc.
Ice accumulation up to a half inch brought down some power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745653, 745652, 745655, 745654, 745656.